× Digital News Videos Health & Science Lifestyle Opinion Education Columnists Moi Cabinets Arts & Culture Fact Check Podcasts E-Paper Lifestyle & Entertainment Nairobian Entertainment Eve Woman Health Magazine TV Stations KTN Home KTN News BTV KTN Farmers TV Radio Stations Radio Maisha Spice FM Vybez Radio Enterprise VAS E-Learning Digger Classified Jobs Games Crosswords Sudoku The Standard Group Corporate Contact Us Rate Card Vacancies DCX O.M Portal Corporate Email RMS
×
Men
menu search
Standard Logo
Home / Health & Science

Covid-19 jab: Can it affect women’s period cycle?

HEALTH & SCIENCEBy DR MERCY KORIR | Wed,Apr 21 2021 00:12:58 EAT
By DR MERCY KORIR | Wed,Apr 21 2021 00:12:58 EAT

 [Courtesy]

Women have reported early and heavier menses after the vaccination, something that has not been linked with the vaccines yet but experts in countries like Israel are looking into it.

The Oxford/AstraZeneca jab has been administered on more than 700,000 Kenyans since March 5. Among side-effects include blood clotting in some parts of the world, though this has not been reported in Kenya.  

 Of the people vaccinated, over 300,000 or about 44 per cent are women, and Dr Nelly Bosire, a consultant obstetrician and gynaecologists says the jab’s side- effects on women’s menstrual cycles have been happening but not being reported.

“Post-menopausal cramping and spotting is apparently quite common,” she says.

Covid 19 Time Series

 

The altered menstrual cycle is not only in women who have received the jab but also those who have gotten ill following a Covid19 infection.

 A study in China that looked at menstrual cycles of women who had had Covid-19, about 20 percent had lighter menses while another 18 per cent had delayed menses, which they explained as a possible effect from the stress of the pandemic and contracting the virus.

 Reaching out to several women who have gotten the vaccine, some reported that their cycles were shorter and the menses heavier than normal, but since menstrual cycles can be affected by other things including stress, contraceptives in use among others, they did not think that these were dramatic changes, let alone that they could be associated with the vaccine.

 Women who have received the Oxford/AstraZeneca have so far officially not reported any such side effects, but doctors are advising women who have such unusual menstrual changes to report so that sufficient data can be collected.

 “It would be good if such effects were reported so that with data, we are able to determine if at all there is any direct link,” says Dr Kireki Omanwa, a consultant obstetrician/gynaecologist, though he says he has not come across any of his clients reporting this, and there have been no studies on it.

“Menstrual irregularities are not listed as a side effect of the vaccine,” says Dr Moses Masika, a virologist. “Any unusual experience should be reported to Pharmacy Poisons Board with the pertinent details such as time of onset after vaccination, intensity and duration so that they can me monitored and analysed for any association with the vaccine.”

A woman’s menstrual cycle can be disrupted by the body going through changes triggered by infection or a vaccine. This is likely to be a temporary side effect with no effect on a woman’s fertility.

The US, which uses mRNA vaccines from Moderna and Pfizer/BioNTech indicates that its Centres for Disease Prevention and Control (CDC) had received 32 complaints from women with altered menstrual cycle in a survey of 56,000 participants.

Experts globally hope that understanding this, and if at all there is any relationship, will help women better prepare for the vaccination.

The commonly reported side effects from the jabs have been a sore arm at the point of injection, tenderness or aching in the arm, tiredness, headaches, general aches and mild flu-like symptoms.

 

Related Topics

Share this story
.
RECOMMENDED